Kentucky, 2005

Flooding and Damaging Winds in Kentucky, May 19, 2005

May 19, 2005 · NWS ILN · 6 events in 3 counties and zones

4 thunderstorm wind, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 4:12 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 19, 4:12 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT THU MAY 19 2005

.SHORT TERM (REST OF THIS AFTERNOON)...
UPDATED TO REMOVE NORTHERN PORTIONS OF WHITEWATER VALLEY FROM
TORNADO WATCH. ACTIVE CELL MOVING SOUTH-SOUTHEAST OF THEM AND
REMAINDER OF ACTIVITY WILL BE WELL BELOW SEVERE LIMITS THROUGH 2Z.

FRANKS
&&

.PREVIOUS DISCUSSIONS...
(ISSUED 324 PM EDT THU MAY 19 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
GENERALLY HAD MINOR CHANGES IN GRIDS. WENT COOLER IN THE NORTH
TONIGHT AS BOUNDARY IS PROGGED TO BE ALONG I-70 CORRIDOR BY
DAYBREAK. LIKEWISE...RAISED TEMPS A FEW DEG IN THE SOUTH AS THEY
SHOULD STAY WARM SECTORED THROUGH THE EVENING.

MAJORITY OF FORCING WILL BE FOUND EARLY THIS EVENING IN THE CLOUD
FREE WARM SECTOR SW OF CWA. THIS WILL GET TAKEN OVER BY H5 LOW
DROPPING IN OHVLY FROM THE NW AND PRIMARILY KEEP THE SWRN CWA IN
LIKELY POPS TONIGHT. EXPECT MAJORITY OF FCST AREA N OF OHRIVER TO BE
GRUNGED OUT WITH STABLE AIR AT THE SFC DUE TO EARLIER SHOWERS.

CLOUDS EXPECTED TO LINGER FRI AND NRLY FLOW HAS TEMPS ONCE AGAIN
BELOW NORMAL. GRADUAL WARMUP EXPECTED SAT AS CLEARING SKIES WOULD
ALLOW DIRECT SUNSHINE TO WARM READINGS BACK TO THE MID AND POSSIBLY
SOME UPPER 70S.

FRANKS

LONG TERM (SUNDAY THROUGH THURSDAY)...
UPPER FLOW WILL CONTINUE TO BE OUT OF THE NORTH THROUGH MID WEEK AS
A PAIR OF UPPER LOWS MOVES ACROSS THE GREAT LAKES TO THE EAST
COAST.  THIS WILL KEEP TEMPS RELATIVELY COOL AND DAMP.  THE COOLEST
DAY WILL COME ON MONDAY WITH THE THREAT OF AFT INSTABILITY SHOWERS.
A SLOW WARM UP WILL THEN TAKE PLACE INTO MID WEEK WITH TEMPS
CLIMBING BACK TO NEAR NORMAL.

TIPTON
&&

.AVIATION (18Z-18Z)...
BUSY WX THIS AFTERNOON AS HEAVIEST SHOWER/TS ACTIVITY EXPECTED TO
BRING CIGS INTO THE MVFR CATEGORY. CIGS TO REMAIN UP FOR A WHILE
THIS AFTERNOON ALTHOUGH VSBYS WILL BE HAMPERED BY ANY ACTIVITY AND
LEFTOVER BR THIS EVENING AND OVERNIGHT FROM PAST RAINS.

DONT BRING IN CIGS BLO VFR CATEGORY UNTIL THE EVENING HOURS AND
GENERALLY KEEP THEM THERE THROUGH THE FCST.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 19, 3:50 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200850-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
450 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AND
CONTINUE INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND
AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Local storm report, May 19, 3:01 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     OTWAY                   38.87N 83.19W
05/19/2005                   SCIOTO             OH   EMERGENCY MNGR

            TREES DOWN FROM THUNDERSTORM WINDS

&&

JDR
Special weather statement, May 19, 3:57 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EST THU MAY 19 2005

INZ050-058-059-192200-
FAYETTE IN-UNION IN-WAYNE-
INCLUDING THE CITIES OF...CONNERSVILLE...RICHMOND
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 HAS BEEN CANCELLED...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
REMAINING SOUTH OF EAST CENTRAL INDIANA OVER THE NEXT FEW HOURS.  AS
A RESULT...THE TORNADO WATCH HAS BEEN CANCELLED FOR FAYETTE...UNION
AND WAYNE COUNTIES.

INZ066-073>075-080-192200-
DEARBORN-FRANKLIN IN-OHIO-RIPLEY-SWITZERLAND-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
TRACK INTO SOUTHEAST INDIANA...AFFECTING VERSAILLES AND BROOKVILLE
BY 5 PM EST.  WIND GUSTS TO 60 MPH AND HAIL HAVE BEEN REPORTED WITH
THESE STORMS IN CENTRAL INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES.

RYAN
Special weather statement, May 19, 3:57 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EST THU MAY 19 2005

INZ050-058-059-192200-
FAYETTE IN-UNION IN-WAYNE-
INCLUDING THE CITIES OF...CONNERSVILLE...RICHMOND
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 HAS BEEN CANCELLED...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
REMAIN SOUTH OF EAST CENTRAL INDIANA OVER THE NEXT FEW HOURS.  AS A
RESULT...THE TORNADO WATCH HAS BEEN CANCELLED FOR FAYETTE...UNION
AND WAYNE COUNTIES.

INZ066-073>075-080-192200-
DEARBORN-FRANKLIN IN-OHIO-RIPLEY-SWITZERLAND-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
TRACK INTO SOUTHEAST INDIANA...AFFECTING VERSAILLES AND BROOKVILLE
BY 5 PM EST.  WIND GUSTS TO 60 MPH AND HAIL HAVE BEEN REPORTED WITH
THESE STORMS IN CENTRAL INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES.

RYAN
Special weather statement, May 19, 5:07 PM EST, 1 hour 8 minutes before
INZ066-073>075-080-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

THE TORNADO WATCH CONTINUES FOR DEARBORN...FRANKLIN...OHIO...
RIPLEY AND SWITZERLAND COUNTIES UNTIL 9 PM EST.

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR VERSAILLES BACK
INTO SOUTHWEST INDIANA.  THESE STORMS WILL CONTINUE TO TRACK ACROSS
SOUTHEAST INDIANA THROUGH 7 PM EST.  WIND GUSTS TO 60 MPH AND LARGE
HAIL HAVE BEEN REPORTED WITH THESE STORMS ACROSS CENTRAL AND
SOUTHERN INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES AND POSSIBLE WARNINGS.

RYAN
Special weather statement, May 19, 5:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EST THU MAY 19 2005

INZ066-073>075-080-200000-
DEARBORN-FRANKLIN IN-OHIO-RIPLEY-SWITZERLAND-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES
521 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

THE TORNADO WATCH CONTINUES FOR DEARBORN...FRANKLIN...OHIO...
RIPLEY AND SWITZERLAND COUNTIES UNTIL 9 PM EST.

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR VERSAILLES BACK
INTO SOUTHWEST INDIANA.  THESE STORMS WILL CONTINUE TO TRACK ACROSS
SOUTHEAST INDIANA THROUGH 7 PM EST.  WIND GUSTS TO 60 MPH AND LARGE
HAIL HAVE BEEN REPORTED WITH THESE STORMS ACROSS CENTRAL AND
SOUTHERN INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES AND POSSIBLE WARNINGS.

RYAN

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 19, 6:15 PM EST to 6:30 PM EST
Where
Carroll County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -85.133

Trees were downed.

Thunderstorm Wind, Owen

When
May 19, 6:15 PM EST to 6:19 PM EST
Where
Owen County, 2 mi NW of Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -84.867

A couple of trees were knocked down.

Thunderstorm Wind, Gallatin

When
May 19, 6:15 PM EST to 6:25 PM EST
Where
Gallatin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -84.867

Several trees were knocked down.

Thunderstorm Wind, Owen

When
May 19, 6:35 PM EST to 6:39 PM EST
Where
Owen County, 5 mi S of Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -84.833

Trees were downed.

Flood, Carroll

When
May 19, 7:00 PM EST to 8:30 PM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -82.933

Thunderstorms produced two to three inches across Carroll and Owen counties during the evening. This caused high water on roads and flooding of basements to several homes near Carrollton.

Flood, Owen

When
May 19, 8:00 PM EST to 8:30 PM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Thunderstorms produced two to three inches across Carroll and Owen counties during the evening. This caused high water on roads and flooding of basements to several homes near Carrollton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448920, 5448921, 5448997, 5448922, 5448998, 5448999.